CSN Login
Members Online: 12

Attention deficit disorder compounded by menopause

April
Posts: 34
Joined: Jul 2012

I have had such a hard time focusing on work since my hysterectomy that it's starting to scare me. I've had ADD my entire life, but did not know it until well after completing law school. Like many others, I managed to arrange my life and environment to cope with the symptoms. Once I adopted my first son, I realized that I needed help to re-organize my life, so the doctor gave me Adderall. This helped immensely and I have only used it during particularly chaotic periods of life.

Now I'm on it again. A friend directed me to some websites about ADD and menopause. It seems that studies suggest that ADD symptoms are exacerbated by menopause. I wondered whether anyone on this forum has dealt with this issue.

Part of my job involves teaching. I'll be winding up to make an important point and then forget the point I was going to make. I don't try to cover it up. I just confess that i completely forgot where I was going with my statement and ask whether anyone else might know where I was headed. Sometimes they know just where I was headed and get me back on track. It's pretty disconcerting to me.

I'm having trouble staying on task, too. My job involves lots of interruptions and a lot of written work product. I've wondered whether dementia is setting in. It's just plain disturbing and depressing. By evening I feel so irritable that I wish I could run away from myself.

The gynecologist gave me an estrogen cream to help me cope with the symptoms, but I'm a bit reluctant to take it. Still, I want to go back to how it was before. Have any of you been through this and had it pass? If so, how long did it take? I know everyone's different, but it would be nice to hear from someone. Thanks.

RoseyR
Posts: 464
Joined: Feb 2011

Probably many of us have experienced the normal dulling of memory association with aging--having a harder time recalling names of people and places or a harder time with short-term memory once we're well into menopause.

And such problems--whether we ever had AHDH or not--are comprounded by the stresses of surgery and especially chemo, which can produce "brain fog" for a year to two after treatment.

A supplement that can help (prescribed by my naturopath) is Acetyl-CH (the brand she recommended is Apex Energetics). She claims that many women in the year after chemo find that two capsules twice a day (or one twice a day) can bring greater clarity and less forgotten tasks.

Just took my first dose and wow! I feel sharp as a whiz two hours later! Perhaps too sharp (as unfortunately I also drank a large cup of coffee, which I don't always do).

I was told I needn't even take this supplement every day, just on days that I can tell I am feeling a bit foggy.

And supposedly symptoms of "chemobrain" usually diminish within two years of treatment.

Best,
Rosey

April
Posts: 34
Joined: Jul 2012

Thanks, Rosey. I didn't have any chemo, though, so I can't blame it on that. I'm 49 years old and can't blame it on age, either. I guess I'm stuck blaming it on menopause. I hope one day these symptoms pass. I guess it doesn't help that my dog died on Day 2 of my vacation. We had been through a lot together and I wasn't there for her at the end. She had congestive heart failure and inoperable cancer.

Ruffy7
Posts: 126
Joined: Sep 2011

Menopause makes everything worse.. I had arthritis, anxiety, and weight problems before menopause but all of these are worse now since menopause. I would assume that adhd is also worse with it. So sorry to hear about your dog that makes things harder to deal with also.... you are not alone - hang in there!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network